MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL INSTRUMENT

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL INSTRUMENT
Model Number SB-0535FC
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported, the ultrasonic surgical instrument tip of the probe fell off when it was removed from the patient.It was not inside the body, but broke and fell off during cleaning.The issue occurred during a therapeutic laparoscopic myoma removal.There were no reports of patient harm.The procedure was completed after changing to a different device.
 
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device was returned to olympus for inspection, and the reportable malfunction was confirmed.Based on the investigation results, the probe was broken at 8mm from the distal end of the probe.There were scratches around the broken area.The probe was broken from the scratched area.The probe likely broke due to the following sequence: first, the probe tip was scratched by contact with hard objects such as metal clips, staplers, or other surgical instruments during activated output.Continued use in this state applied additional load to the scratched probe, leading to cracking.Eventually, the accumulated stress caused the probe to rupture, resulting in a probe breakage anomaly (u504).The root cause could not be determined.As a result of checking the instruction manual, the following description related to this event was found.This event is warned by the instruction manual.Drawing number and revision number of ifu: rc2058 10 the sonicbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone.This product is intended for soft tissues.Do not output with the tip of the probe grasping hard tissues such as bone or calcified tissue, or metal clips, stapler needles, or other surgical equipment (e.G., uterine manipulators or forceps).Scratches on the tip of the probe, heat generated by friction between a hard substance and the tip of the probe can cause severe wear, deformation, tearing, or partial peeling of the tissue pad, and contact between the probe tip and the metal gripping area can cause the probe tip to break before an error message or warning sound is heard.Do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.Never allow the probe tip to come into contact with or grip metal clips, stapler needles, or other stiff objects of surgical equipment (e.G., uterine manipulators).If the probe tip comes into contact with these hard objects without being noticed, the probe tip may be scratched due to ultrasonic vibration, causing damage or falling off.Olympus will continue to monitor field performance for this device.

Brand Name
SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL INSTRUMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20553473
Report Number9614641-2024-02043
Device Sequence Number14228793
Product Code LFL
UDI-Device Identifier04953170370540
UDI-Public04953170370540
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0535FC
Device Lot Number44K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2024
Supplement Date Received by Manufacturer12/06/2024
Initial Report FDA Received Date10/28/2024
Supplement Report FDA Received Date12/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown